Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 28, NWS Elko, NV

November 26, 2017Nye County, Nevada

NWS Elko, NV issued this wind advisory at Nov 26, 2017, 1:58 PM PST for Nye County, Nevada. It took effect at Nov 27, 2017, 7:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2017, 1:58 PM PST (21:58 UTC)
In effect from
Nov 27, 2017, 7:00 AM PST
Expired
Nov 27, 2017, 4:24 PM PST
In force
9 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS75 KLKN 262158
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
158 PM PST Sun Nov 26 2017

NVZ040-041-271600-
/O.NEW.KLKN.WI.Y.0028.171127T1500Z-171128T0300Z/
Northwestern Nye County-Northeastern Nye County-
158 PM PST Sun Nov 26 2017

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST MONDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 7 AM to 7 PM PST Monday. 

* WINDS...Northwest 20 to 30 mph with gusts to 50 mph including
  along routes US-6 and NV Highways 318 and 376.
  

* TIMING...Strong winds will develop after 10 AM with the 
  strongest winds in the afternoon.

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ030-270300-
/O.CON.KLKN.WI.Y.0027.000000T0000Z-171127T0300Z/
Humboldt County-
158 PM PST Sun Nov 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WINDS...Southwest 20 to 30 mph with gusts to 50 mph. West of 
  US Highway 95, southwest winds 25 to 35 mph with occasional 
  gusts to 60 mph possible. 

* TIMING...Strong winds will develop after 10 AM with the 
  strongest winds in the afternoon.

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ035-271000-
/O.CON.KLKN.WI.Y.0027.171127T0100Z-171127T1000Z/
White Pine County-
158 PM PST Sun Nov 26 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM PST MONDAY...

* WINDS...South to southwest 20 to 30 mph with gusts to 50 mph.

* TIMING...Strong winds will develop after 5 PM this Sunday with 
  the strongest winds during the overnight. 

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
4 follow-up statements
624 
WWUS75 KLKN 270224
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
624 PM PST Sun Nov 26 2017


NVZ030-270600-
/O.EXT.KLKN.WI.Y.0027.000000T0000Z-171127T0600Z/
Humboldt County-
Including the cities of Winnemucca, McDermitt, Paradise Valley, 
and Golconda Summit
624 PM PST Sun Nov 26 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...Southwest 20 to 30 mph with gusts to 50 mph. West of 
  US Highway 95, southwest winds 25 to 35 mph with occasional 
  gusts to 60 mph possible. 

* TIMING...Strong winds will continue through this evening. 

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind which 
  may cause you to lose control of your vehicle. Extra attention 
  should be given to cross winds when driving on north to south 
  oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ035-271000-
/O.CON.KLKN.WI.Y.0027.000000T0000Z-171127T1000Z/
White Pine County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
and Great Basin National Park
624 PM PST Sun Nov 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST MONDAY...

* WINDS...South to southwest 20 to 30 mph with gusts to 50 mph.

* TIMING...Strong winds will continue overnight. 

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind which 
  may cause you to lose control of your vehicle. Extra attention 
  should be given to cross winds when driving on north to south 
  oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ040-041-271030-
/O.CON.KLKN.WI.Y.0028.171127T1500Z-171128T0300Z/
Northwestern Nye County-Northeastern Nye County-
Including the cities of Tonopah, Round Mountain, Duckwater, 
and Currant Summit
624 PM PST Sun Nov 26 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM PST MONDAY...

* WINDS...Northwest 20 to 30 mph with gusts to 50 mph including 
  along routes US-6 and NV Highways 318 and 376. 

* TIMING...Strong winds will develop after 10 AM with the 
  strongest winds in the afternoon. 

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind which 
  may cause you to lose control of your vehicle. Extra attention 
  should be given to cross winds when driving on north to south 
  oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
156 
WWUS75 KLKN 270548
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
948 PM PST Sun Nov 26 2017

NVZ030-270700-
/O.EXP.KLKN.WI.Y.0027.000000T0000Z-171127T0600Z/
Humboldt County-
948 PM PST Sun Nov 26 2017

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Breezy conditions will remain through the night but conditions no
longer meet advisory criteria. 

$$

NVZ035-271000-
/O.CON.KLKN.WI.Y.0027.000000T0000Z-171127T1000Z/
White Pine County-
948 PM PST Sun Nov 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST MONDAY...

* WINDS...South to southwest 20 to 30 mph with gusts to 50 mph.

* TIMING...Strong winds will continue overnight.

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ040-041-280000-
/O.CON.KLKN.WI.Y.0028.171127T1500Z-171128T0300Z/
Northwestern Nye County-Northeastern Nye County-
948 PM PST Sun Nov 26 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM PST MONDAY...

* WINDS...Northwest 20 to 30 mph with gusts to 50 mph including 
  along routes US-6 and NV Highways 318 and 376. 

* TIMING...Strong winds will develop after 10 AM with the 
  strongest winds in the afternoon.

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
623 
WWUS75 KLKN 270959
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
159 AM PST Mon Nov 27 2017

NVZ035-271100-
/O.EXP.KLKN.WI.Y.0027.000000T0000Z-171127T1000Z/
White Pine County-
159 AM PST Mon Nov 27 2017

...WIND ADVISORY WILL EXPIRE AT 2 AM PST EARLY THIS MORNING...


$$

NVZ040-041-280300-
/O.CON.KLKN.WI.Y.0028.171127T1500Z-171128T0300Z/
Northwestern Nye County-Northeastern Nye County-
159 AM PST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...

* WINDS...Northwest 20 to 30 mph with gusts to 50 mph including 
  along routes US-6 and NV Highways 318 and 376. 

* TIMING...Strong winds will develop after 10 AM with the 
  strongest winds in the afternoon.

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
121 
WWUS75 KLKN 280024
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
424 PM PST Mon Nov 27 2017

NVZ040-041-280130-
/O.CAN.KLKN.WI.Y.0028.000000T0000Z-171128T0300Z/
Northwestern Nye County-Northeastern Nye County-
424 PM PST Mon Nov 27 2017

...WIND ADVISORY IS CANCELLED...

The Wind Advisory for northernwestern and northeastern Nye County
has been cancelled because winds have subsided below advisory 
criteria. North to northwest winds of 15 to 20 mph with gusts of 
25 to 30 mph will continue for a few more hours early this evening
before further diminishing later tonight.

$$

PVC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Nov 26, 7:18 AM PST, 6 hours 40 minutes earlier.

Area forecast discussion, Nov 26, 7:18 AM PST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Elko NV
718 AM PST Sun Nov 26 2017

.SYNOPSIS...Warm weather expected today as strong winds develop
out ahead of an approaching storm system. This storm system will
bring rain changing to snow for most of Nevada late Sunday night
and Monday. Temperatures will then drop closer to normal with the
possibility for more precipitation later in the week.

&&

.UPDATE...Numerical guidance numbers have come up for White Pine
County with regards to wind speeds. Models are showing strong
winds during the early evening hours tonight and last through the
overnight. Have issued a wind advisory for this area for tonight.
Updated grids and text products will be sent shortly.

&&

.PREV DISCUSSION... /ISSUED AT 232 AM /

SHORT TERM...Today through Tuesday

The flow has turned southwest over the area as a storm system
begins to encroach the western United States. Winds will increase
this morning, with stronger gusts expected in the afternoon. The
strongest winds will be across Humboldt county, where a wind
advisory is in effect. Some of the gusts towards the western half
of the county will be locally near 60 mph. This will bring
blowing dust northward into parts of the forecast area. Other than
the wind, no issues are expected as dry conditions are expected
to prevail. Afternoon highs will be in the 60s, maybe near 70
degrees.

Winds during the Sunday evening period are expected to diminish
somewhat but will still remain breezy to locally windy, especially
in central Nevada, with areas in White Pine County looking to have
the strongest gusts. Moisture will begin moving into the area, and
short term models are in better agreement on the timing of the
frontal passage. The cold front will be quickly moving through
the area very early Monday morning with rain showers turning over
to snow after the frontal passage. One bit of concern includes
the possibility of a band setting up across central Nevada on
Monday morning, stretching to the northeast into Elko county.(The
EC is more bullish on this idea than the GFS, though the latest
SREF is starting to feature this as well). Right now it appears
snow levels will be high in this area, about 6500 feet. Snow
levels continue to be tricky and given the lack of model
consistency on snow levels it wouldn't take much for snow levels
in reality to drop enough for some valley snow. However, with most
valley areas expected to receive around .10-.20 inches of water,
this would amount to an inch or two of snow during the daytime,
which would limit its impacts. The Rubies could receive a good
swath of snow if such a band would set up, however. Hopefully
models will provide a little better guidance later today.

Afternoon highs will struggle to make it out of the 40s on Monday
and winds will continue to remain breezy to windy, and with
northwest winds, could see some stronger winds in the West
Wendover and Tonopah locations, as well as the leeside of mountain
ranges. Some locations may need a wind advisory as a result.

Look for the shower activity to wind down during the evening on
Monday as the system pushes east. A quick ridge will push through
the area Monday night and Tuesday and will have to keep an eye out
for some areas of local freezing fog. Temperatures will drop into
the teens to the lower 20's Monday night with near normal high
temperatures expected on Tuesday.

LONG TERM...Tuesday night through next Saturday. The models are
having difficulty coming into complete agreement with the
progressive pattern evolving. There are two potential storm
systems.

Tuesday night through Wednesday morning. System 1 is a relatively
weak shortwave that will brush northern Nevada. Timing with this
shortwave is pretty good but the GFS and NAM models both dig the
trough deeper into the LKN CWFA providing as much as a tenth of an
inch of precipitation north of Interstate 80 while the ECWMF and
SREF models show a weaker, more shallow wave with virtually zero
precipitation. Low temperatures will be in the 20s.

Wednesday afternoon through Friday. This is forecast to be a dry
period. Weak high pressure will build over the area late Wednesday
then meld into a zonal type flow aloft as the next system
approaches. High temperatures will range from the 40s to around 50
degrees. Low temperatures will range from the teens to the mid
20s.

Friday night through Saturday. System number 2 timing is in
question. It seems that the models are having trouble dispensing
the energy around a closed 562dm upper low feature proposed to
move inland rapidly through the Baja region. There is a high
likelihood that the LKN CWFA will see beneficial moisture with
this system however there are significant discrepancies in model
resolve. The ECMWF model delivers a heavy dose of QPF to the
eastern part of the state from a southerly push of moisture while
the GFS moves that moist flow further east along the UT/NV border,
rather emphasizing a cold front dropping from the north with less
QPF. Low temperatures will be in the 20s. High temperatures will
range from the 40s to around 50 degrees.

AVIATION...As a storm system approaches, winds will increase
across Humboldt County. However significant wind gusts are not
expected to affect KWMC. VFR conditions should hold at KWMC and
KEKO through Monday 08z and Monday 11z, respectively, after which
CIGS will be lowering and a frontal passage is expected to
possibly create decreased VIS. VFR conditions are expected at
KELY and KTPH through Monday morning.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM PST this evening for Humboldt County.

Wind Advisory from 5 PM this afternoon to 2 AM PST Monday for
White Pine County.

&&

86/86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 1:58 PM PSTWinter Weather AdvisoryLKNElko, White Pine24 hr

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.